Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Developed brown pigmentation on lower left ankle area. No itching and pain. Taking warfarin daily. Suggest the cure?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4127 Questions
Halo doctor, I have developed brown pigmentation over the last couple of years, on left lower foot ankle area, no itch, no pain, started with small dots which have coalesced into patch. I take warfarin 5 mg everyday for atrial fib
Posted Wed, 23 Oct 2013 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 29 minutes later
Brief Answer:
Do not worry it is normal condition

Detailed Answer:

Welcome and thanks for posting your query to XXXXXXX

As per your query you have brown pigmentation on left lower foot and ankle area from last couple of years without any itching and pain.

Considering your history with diligence I can make out the best and closest possibility of "Schamberg Disease" or medically known as "Progressive pigmentary dermatosis" or PPD.

It is a very common problem in post middle aged persons. It occurs due to extravasation of red blood cells from the small blood vessels of skin. The thin blood vessels near the surface of the skin which are also known as capillaries are thinned out due to aging factor. These thinned vessels permeate the red blood cells to extravasate into the skin.

The red blood cells after deposition into the skin releases the iron content and this ultimately causes a brownish color of the affected area.

It can affect both the legs or can affect one leg which is more prone for the same. As you are taking warfarin also so this is also one of the contributory factor in increasing the permeability and so the discoloration.

This is totally a normal condition and there is no need of taking any treatment for the same. Some times if the patient is quite panicky then we prescribe Kojic acid cream or Azelaic acid cream to be applied at night.

Vitamin C is also helpful in improving the strength of the blood vessels so you can take Vitamin C supplementation also.

Hope these informations will help you. If you have further queries I will be happy to help.

"Wish you good health"

Dr Sanjay Kumar Kanodia
MD (Dermatology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor